Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 14, NWS Hastings, NE

October 12, 2023Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Oct 12, 2023, 3:21 AM CDT for Osborne County, Rooks County, Kansas. It took effect at Oct 12, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2023, 3:21 AM CDT (08:21 UTC)
In effect from
Oct 12, 2023, 12:00 PM CDT
Expired
Oct 12, 2023, 6:32 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 12, 1:18 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 12, 1:18 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
118 AM CDT Thu Oct 12 2023

...Aviation Update...

.DISCUSSION...(This evening through Wednesday)
Issued at 357 PM CDT Wed Oct 11 2023

Key Messages:

* There is a marginal risk of severe weather across northern
  portions of the area this evening into tonight.

* There is a slight risk of severe weather across northern and
  eastern portions of the area on Thursday.

* A High Wind Watch is in effect Thursday evening into Friday
  evening for areas along and west of Highway 281.

* Much cooler temperatures are expected on Friday behind a cold
  front.

Today and tonight...

An upper level low/trough is over Washington and extends
southeastward over the Rocky Mountains. Surface winds across north
central Kansas and south central and central Nebraska are mostly out
of the southeast and south. High temperatures today are expected to
range from the upper 60s just north of Ord to the upper 80s in
portions of Rooks County. Upper lift from the approaching trough
will move over the area and will combine with elevated CAPE and
modest wind shear and instability. These conditions will lead to a
marginal risk of severe weather today and tonight, as indicated by
the Storm Prediction Center, across central Nebraska. These storms
are mainly expected to impact areas mainly north and east of the Tri-
Cities area this evening into tonight with hail up to one inch and
wind gusts up to 60 mph possible. Low temperatures tonight are
expected to range from the mid 50s to mid 60s. Rain and storm
chances will continue into the overnight period as the upper trough
and associated lift move closer to the region. Southeast surface
winds will continue through tonight.

Thursday through Friday night...

The upper low/trough will move over Nebraska on Thursday. Rain and
storm chances will continue across the area on Thursday with the
highest chances along and north of I-80. Wind shear and lift will be
high across the area on Thursday. Low-level moisture will also be
fairly high across most of the area. There is a slight risk of
severe weather from the Storm Prediction Center for northern and
eastern portions of the forecast area. Large hail and damaging winds
along with a few tornadoes are possible. Drier air is expected to
move northward and impact parts of north central Kansas. This dry
slot will be on the southeast side of the upper low. This drier air
along with gusty south to southwest surface winds across north
central Kansas will create fire weather concerns for Thursday. See
the Fire Weather discussion below. High temperatures on Thursday are
expected to range from the lower 60s near Ord, NE to the lower 80s
near Beloit, KS. Gusty west winds will move into the area Thursday
evening followed by gusty northwest winds Friday morning into Friday
afternoon as the upper low moves eastward. Precipitation will still
be possible across much of the area on Friday but chances will
decrease from the previous day. Sustained winds of 25 to 35 mph are
expected on Friday with gusts possibly reaching up to 60 mph across
portions of the area. A High Wind Watch remains in effect from
Thursday night through Friday afternoon for mainly areas along and
west of Highway 281. Temperatures on Friday will be much cooler with
highs expected to range from the mid 40s to the mid/upper 50s. Wind
chills on Friday afternoon are expected to range from the lower 30s
to lower 40s across much of south central and central Nebraska. Low
temperatures Friday night are expected to drop into the 30s and 40s
across the forecast area but will likely remain above freezing.
However, wind chills Saturday morning may drop into the 20s and
lower 30s across most of the area.

Saturday through next Wednesday...

The upper low/trough will continue to move east of the region on
Saturday. Winds will be out of the north across south central and
central Nebraska and north central Kansas on Saturday. This will
help to keep temperatures cool with highs mostly in the 50s.
Precipitation chances will end by Saturday across the area. Low
temperatures Saturday night will mostly be in the 30s with portions
of Furnas, Gosper, and Dawson Counties possibly reaching to freezing
or below. High temperatures on Sunday are expected to be similar to
those on Saturday. Low temperatures Sunday night will be a little
cooler than those the previous night with locations along and west
of a line from Greeley to Kearney to Smith Center possibly reaching
freezing or below. Temperatures will increase a little on Monday
with temperatures Monday night ranging from the low to mid 30s
areawide. Temperatures will continue to warm up Tuesday into next
Wednesday with highs next Wednesday in the lower 60s to lower 70s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1239 AM CDT Thu Oct 12 2023

Low stratus is expected to fill in across the terminals before
daybreak, with MVFR CIGS deteriorating to IFR or LIFR levels
during the morning hours Thursday. As the approaching system gets
closer to the terminals, expect the chance for some TSRAs to
develop, especially during the early afternoon hours...with CIGS
likely not lifting and becoming MVFR or VFR until early evening.
Winds will generally be out of the southeast through the afternoon
hours ahead of the surface low, becoming more southerly late in
the period, before really increasing out of the north behind the
cold front overnight Thursday night and just beyond the current
scope of that TAF period.

&&

.FIRE WEATHER...
Issued at 357 PM CDT Wed Oct 11 2023

Above normal temperatures are expected across much of the area on
Thursday. Winds will increase across south central and central
Nebraska and north central Kansas on Thursday as an upper low
approaches the area. Winds across much of north central Kansas will
be out of the southwest at 20 to 25 mph with gusts up to 35 mph.
These southwest winds will bring in drier air with minimum relative
humidity values ranging from around 15 percent to around 25 percent
across much of north central Kansas. This will result in near
critical to critical fire weather conditions so a Fire Weather Watch
is in effect for Rooks, Osborne, Smith, and Phillips Counties for
Thursday. Temperatures will cool significantly on Friday with higher
humidity values. However, winds across the area will be higher on
Friday with a High Wind Watch in effect.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Watch from this evening through Friday evening for
     NEZ039-040-046-047-060>062-072>075-082>085.

KS...Fire Weather Watch from this afternoon through this evening for
     KSZ005-006-017-018.

     High Wind Watch from this evening through Friday evening for
     KSZ005-006-017-018.

&&

DISCUSSION...Schuldt
AVIATION...Rossi
FIRE WEATHER...Schuldt
Hazardous weather outlook, Oct 11, 4:10 PM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
410 PM CDT Wed Oct 11 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
122115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
410 PM CDT Wed Oct 11 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There will be a chance of thunderstorms this afternoon through
the overnight hours tonight, mainly across south central and
central Nebraska. A few of these storms may be strong to severe,
with the greatest chance of severe storms being north and east of
the Tri-Cities this evening and tonight. The main threat will be
hail up to quarter size and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible across various portions of the outlook
area Thursday morning through Friday. There will be the potential
for some strong to severe storms Thursday afternoon into Thursday
night for mainly northern and eastern portions of the outlook
area. Large hail and damaging wind gusts would be the primary
hazards with the strongest storms, but cannot rule out an isolated
tornado or two as well.

Critical fire weather conditions are possible across portions of
north central Kansas on Thursday. A Fire Weather Watch is in
effect for Rooks, Osborne, Smith, and Phillips Counties.

Late Thursday night and into Friday, strong northwest winds will
spread across the entire outlook area. Gusts of at least 40 to
45 MPH are expected, and gusts closer to 50 to 60 MPH are not out
of the question for areas mainly west of Highway 281. A High Wind
Watch is in effect.

Saturday night into Sunday morning, Sunday night into Monday
morning, and again Monday night into Tuesday morning, near to
slightly below freezing temperatures are expected.

.SPOTTER INFORMATION STATEMENT...

Any reports of hail or strong winds are greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Oct 11, 10:36 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1036 PM CDT Wed Oct 11 2023

NEZ048-049-120415-
Merrick NE-Polk NE-
1036 PM CDT Wed Oct 11 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NANCE...
NORTHEASTERN MERRICK AND POLK COUNTIES THROUGH 1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 21 miles north of York, moving north at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Osceola around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 9752 4113 9775 4131 9772 4131 9771
      4140 9770 4139 9760 4133 9760 4133 9758
      4136 9752 4137 9745 4139 9739 4139 9737
      4126 9737
TIME...MOT...LOC 0335Z 198DEG 22KT 4118 9761

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Thies
Special weather statement, Oct 12, 12:16 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
1216 AM CDT Thu Oct 12 2023

NEZ060-061-120600-
Buffalo NE-Dawson NE-
1216 AM CDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO...
SOUTHWESTERN SHERMAN AND EASTERN DAWSON COUNTIES THROUGH 100 AM
CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sumner around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 9981 4105 9977 4105 9915 4104 9913
      4071 9965 4080 9982
TIME...MOT...LOC 0516Z 225DEG 27KT 4084 9966

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hickford
Local storm report, Oct 12, 1:37 AM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
137 AM CDT Thu Oct 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Tstm Wnd Gst     4 S Sumner              40.89N 99.52W
10/12/2023  M50 MPH          Dawson             NE   Mesonet

&&

AEH
Special weather statement, Oct 12, 1:46 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
146 AM CDT Thu Oct 12 2023

NEZ039-040-046-120730-
Valley NE-Greeley NE-Sherman NE-
146 AM CDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREELEY...VALLEY
AND WESTERN SHERMAN COUNTIES THROUGH 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arcadia, or 22 miles southwest of Ord, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Arcadia around 150 AM CDT.

Other locations in the path of this storm include Ord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9849 4110 9905 4111 9921 4174 9921
TIME...MOT...LOC 0646Z 218DEG 35KT 4133 9918

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hickford

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:36 PM CDTSpecial Weather StatementGIDPolk39 min
Oct 11, 10:59 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk20 min
Oct 12, 12:16 AM CDTSpecial Weather StatementGIDDawson44 min
Oct 12, 12:35 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson40 min
Oct 12, 1:46 AM CDTSpecial Weather StatementGIDSherman, Valley44 min
Oct 12, 3:29 AM CDTHigh Wind WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 14 more37 hr
Oct 12, 12:36 PM CDTSpecial Weather StatementGIDDawson24 min
Oct 12, 12:49 PM CDTSevere Thunderstorm WarningGIDDawson28 min
Oct 12, 12:53 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper29 min
Oct 12, 1:16 PM CDTSpecial Weather StatementGIDDawson29 min
Oct 12, 1:21 PM CDTSpecial Weather StatementGIDGosper39 min
Oct 12, 2:08 PM CDTSpecial Weather StatementGIDPhelps37 min
Oct 12, 2:15 PM CDTSpecial Weather StatementGIDFurnas30 min
Oct 12, 2:18 PM CDTTornado WarningGIDBuffalo, Dawson, Phelps27 min
Oct 12, 2:41 PM CDTSpecial Weather StatementGIDPhelps49 min
Oct 12, 2:41 PM CDTSpecial Weather StatementGIDHarlan34 min
Oct 12, 2:52 PM CDTTornado WarningGIDHarlan, Phelps23 min
Oct 12, 2:58 PM CDTSpecial Weather StatementGIDHarlan32 min
Oct 12, 3:14 PM CDTSpecial Weather StatementGIDPhelps31 min
Oct 12, 3:25 PM CDTSpecial Weather StatementGIDBuffalo50 min
Oct 12, 3:32 PM CDTSpecial Weather StatementGIDKearney28 min
Oct 12, 3:40 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps35 min
Oct 12, 3:44 PM CDTTornado WarningGIDFranklin, Kearney31 min
Oct 12, 4:06 PM CDTTornado WarningGIDAdams, Franklin, Kearney, Webster24 min
Oct 12, 4:11 PM CDTSpecial Weather StatementGIDKearney49 min
Oct 12, 4:27 PM CDTSpecial Weather StatementGIDAdams33 min
Oct 12, 4:47 PM CDTTornado Warning Tornado observedGIDAdams, Hall13 min
Oct 12, 4:56 PM CDTSpecial Weather StatementGIDHamilton34 min
Oct 12, 4:59 PM CDTSpecial Weather StatementGIDHall, Howard31 min
Oct 12, 5:15 PM CDTSpecial Weather StatementGIDHamilton30 min
Oct 12, 5:20 PM CDTSpecial Weather StatementGIDFillmore25 min
Oct 12, 5:47 PM CDTSpecial Weather StatementGIDFillmore28 min

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.